Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2024, 8:08 PM EDT for Crawford County, Ohio. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2024, 8:08 PM EDT (00:08 UTC)
- Expired
- May 22, 2024, 9:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, OH
The radar
The Cleveland radar (KCLE), 110 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:28 PM EDT | HAIL 1 | 1 N Bucyrus, OH | |
| May 22, 8:37 PM EDT | TSTM WND DMG | 2 N North Robinson, OH | Camper completely destroyed with parts of it tossed 50 to 60 feet into a field. |
| May 22, 8:37 PM EDT | TSTM WND DMG | 4 Sw Tiro, OH | Tree down on State Route 96. |
| May 22, 8:39 PM EDT | TSTM WND DMG | 4 Ne North Robinson, OH | Two large trees snapped and uprooted. Flag pole also bent at the base. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1639 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.9
The text
As transmitted.
107
WUUS51 KCLE 230008
SVRCLE
OHC033-230100-
/O.NEW.KCLE.SV.W.0039.240523T0008Z-240523T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
808 PM EDT Wed May 22 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Crawford County in north central Ohio...
* Until 900 PM EDT.
* At 808 PM EDT, a severe thunderstorm was located 7 miles west of
Bucyrus, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Bucyrus, Galion, Crestline, New Washington, Chatfield, Tiro, North
Robinson, Oceola, and Sulpher Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4081 8312 4090 8312 4099 8296 4100 8281
4099 8273 4073 8272 4071 8273 4071 8285
4070 8287 4070 8299
TIME...MOT...LOC 0008Z 238DEG 19KT 4080 8312
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Campbell2 follow-up statements
509
WWUS51 KCLE 230018
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
818 PM EDT Wed May 22 2024
OHC033-230100-
/O.CON.KCLE.SV.W.0039.000000T0000Z-240523T0100Z/
Crawford OH-
818 PM EDT Wed May 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CRAWFORD COUNTY...
At 818 PM EDT, a severe thunderstorm was located near Bucyrus, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
damage to trees and power lines.
Locations impacted include...
Bucyrus, Galion, Crestline, New Washington, Chatfield, Tiro, North
Robinson, Oceola, and Sulpher Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4081 8312 4090 8312 4099 8296 4100 8281
4099 8273 4073 8272 4071 8273 4071 8285
4070 8287 4070 8299
TIME...MOT...LOC 0018Z 238DEG 19KT 4082 8305
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Campbell376
WWUS51 KCLE 230034
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
834 PM EDT Wed May 22 2024
OHC033-230100-
/O.CON.KCLE.SV.W.0039.000000T0000Z-240523T0100Z/
Crawford OH-
834 PM EDT Wed May 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CRAWFORD COUNTY...
At 834 PM EDT, a severe thunderstorm was located over Bucyrus, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Bucyrus, Galion, Crestline, New Washington, Chatfield, Tiro, North
Robinson, and Sulpher Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4082 8310 4088 8308 4099 8293 4100 8281
4099 8273 4073 8272 4071 8273 4071 8285
4070 8287 4071 8295
TIME...MOT...LOC 0034Z 249DEG 21KT 4083 8293
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CampbellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:42 PM EDT, 26 minutes earlier.
Area forecast discussion, May 22, 7:42 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 742 PM EDT Wed May 22 2024 .SYNOPSIS... A cold front will move slowly across the area this evening and reach the Ohio River by Thursday morning. High pressure will settle across the area for Thursday. The former cold front over the Ohio River will be lifted north as a warm front on Friday. A cold front will move across the area on Saturday. && .NEAR TERM /THROUGH THURSDAY NIGHT/... Mid-level moisture has begun to rebound with the approach of a mid-level shortwave from the Upper Midwest this evening, resulting in thunderstorm coverage to begin increasing along a cold front, draped generally between the I-75 and I-71 corridors in Ohio. Anticipate thunderstorm coverage to gradually increase over the next couple of hours along the cold front as mid-level moisture continues to stream in from the southwest. The environment remains favorable for strong to severe storms this evening with MLCAPE of ~2000 J/kg and slightly higher bulk shear of 35 to 40 knots, especially across northern Ohio. If convective trends continue, could see a severe thunderstorm watch issued at some point, but will continue to monitor. Any severe potential should be confined to mainly a large hail and damaging wind gust threat as low level SRH remains limited. Previous Discussion... A cold front will settle south across the region tonight and more convection may develop this evening before drier and more stable air overspreads the region. Deep shear is 30-40 knots and MLCAPE is > 2500 J/kg with little in the way of a cap but convection has struggled to initiate. There is still a 3-4 hour window for convective initiation before sunset and stabilization occurs. The cold front will become diffuse as it becomes stationary along the Ohio River by Thursday morning. Weak high pressure will build over Lake Erie and northern Ohio on Thursday and produce mainly dry cooler conditions. The front will begin to lift northward Friday evening and a few showers are possible in the southern edge of CWA south of US 30. Overnight lows will be about 10 degrees cooler than last night. Highs on Thursday will be in the upper 70s to lower 80s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The weather pattern looks somewhat unsettled as we head into the upcoming Memorial Day Weekend and the unofficial start to the summer season. Friday is looking like a very nice fair weather day. There will be a ridge of high pressure at the surface extending down from Ontario and across the eastern Great Lakes region on Friday. In the mid and upper levels, there will be a small upper level ridge that will track over the Great Lakes and Upper Ohio Valley regions on Friday as well. Skies will be mostly sunny to partly cloudy on Friday with light winds becoming more southerly late in the day. Afternoon temperatures on Friday will climb back into the lower and middle 80s areawide. The surface flow will be rather light and weak which should allow a lake breeze to develop and try to push inland from the lakeshore later Friday afternoon. A nearly vertically stacked low pressure system both at the surface up through the upper levels will be spinning near the North Central US and southern Canadian border Friday into Saturday. This slow moving system will try to push a weak cold front into the Ohio Valley and Great Lakes region late Friday night into early Saturday. Rain chances will increase to likely POPs late Friday night through much of Saturday before a gradual drying trend from west to east late Saturday afternoon. This weak front will not have much energy to work with and will be coming through during the least favorable time of the day for thunderstorms to get out of hand. We are expected mainly scattered showers with a few embedded thunder possible but no organized convection with this particular system. Saturday high temps will be just a touch cooler than the previous day but still above average in the upper 70s to lower 80s. We will have a break in between weather systems Saturday night with a small area of high pressure moving through and period of quiet weather. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Over the next few days, we will be watching the next potential storm system on the horizon that could bring a some stronger storms and widespread soaking rainfall across the region late Sunday through Monday. The Ohio Valley will be in a deep layer southwesterly flow by Sunday. Forecast model guidance has been consistence on showing a stronger surface low developing in the Central Plains later this weekend tracking through the Cornbelt Region into the Midwest on Sunday. There will be a lead shortwave that will track across the lower Great Lakes region on Sunday. A warm front will lift across the area Sunday afternoon/evening. This warm front will have some added lift associated with that lead shortwave to foster the development showers and thunderstorms Sunday afternoon and evening. A surface low will track across the Chicago area Sunday evening and continue northeastward through Lower Michigan Sunday night. We will have to keep an eye on this system and what eventually evolves with the potential of an outbreak of severe storms across portions of the Midwest and Ohio Valley region late Sunday into the overnight. There will be a stronger shortwave trough that will be tracking through the Midwest and Great Lakes region with this low pressure system and cold front. SPC has a day 5 severe weather outlook for a large area just west of our local area. This outlook area may eventually be expanded into our local area as confidence increases and we see a clearer picture of the potential thermodynamics that may develop. The storm system will slow down as it tracks through the Great Lakes into southern Ontario on Monday. A trailing cold front will eventually push through the area late morning or midday on Monday. This low pressure system will evolve into a large stacked system with deep upper level trough digging across the Great Lakes region early next week. The weather pattern will go from summer like this week to much cooler weather with periods of off and on showers passing through Tuesday through Wednesday. High temps will be in the 60s and overnight lows in the 50s early to middle of next week. && .AVIATION /00Z Thursday THROUGH Monday/... VFR across the TAF sites this evening with primarily VFR to persist through the TAF period. The biggest chance of non-VFR conditions will exist across all TAF sites except TOL/ERI over the next several hours as thunderstorms continue to increase in coverage along a cold front and thus have included a small window of vcts. Did include a 2-hour tempo at MFD for thunderstorms, given increased confidence and upstream thunderstorms already present. Winds ahead of the cold front will generally be from the south to southwest, around 10 knots. Winds will shift towards the west to northwest behind the cold front tonight, 5 to 10 knots. Outlook...Scattered showers and storms on Friday and Saturday could produce brief non-VFR conditions. && .MARINE... A cold front will move across Lake Erie this evening. Winds will diminish below 10 knots and shift to the west/northwest behind the front before becoming variable and remaining under 10 knots Thursday through much of Friday. Expect flow to shift from the southeast to southwest and increase to 10 to 15 knots as a cold front crosses the lake Saturday before gradually backing to the east/northeast Saturday evening into Sunday. A warm front will cause winds to shift to the southeast Sunday evening. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...LaPlante NEAR TERM...Kahn/LaPlante SHORT TERM...Griffin LONG TERM...Griffin AVIATION...Kahn MARINE...Griffin
Hazardous weather outlook, May 22, 2:57 PM EDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 257 PM EDT Wed May 22 2024 LEZ061-142>149-162>169-231900- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 257 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms could develop across northeast Ohio and northwest Pennsylvania late this afternoon through the late evening. There could a few strong to severe storms possible with damaging wind gusts being the main threat followed by limited large hail threat. An isolated tornado threat can't be ruled out but the risk is very low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231900- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 257 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms could develop across northeast Ohio and northwest Pennsylvania late this afternoon through the late evening. There could a few strong to severe storms possible with damaging wind gusts being the main threat followed by limited large hail threat. An isolated tornado threat can't be ruled out but the risk is very low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS.
In the hours before
Local storm report, May 22, 2:17 PM EDT, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
217 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM Tstm Wnd Dmg 1 WSW Wesleyville 42.13N 80.04W
05/22/2024 Erie PA Broadcast Media
Trees down at 1700 block of Fairmount
Parkway between E. 35th and Old French.
&&
PSLocal storm report, May 22, 2:23 PM EDT, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
223 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM Tstm Wnd Gst 5 NE Fairview 42.08N 80.18W
05/22/2024 M52 MPH Erie PA ASOS
ASOS station KERI Erie.
&&
mgLocal storm report, May 22, 2:24 PM EDT, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
224 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM Tstm Wnd Gst 4 WSW Meadville 41.63N 80.22W
05/22/2024 M52 MPH Crawford PA ASOS
ASOS station KGKJ Meadville.
&&
mgLocal storm report, May 22, 2:32 PM EDT, 5 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
232 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Marine Tstm Wind 2 N North East 42.24N 79.83W
05/22/2024 M40 MPH Erie PA Buoy
&&
mgSpecial weather statement, May 22, 5:26 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
526 PM EDT Wed May 22 2024
PAZ001-002-222215-
Northern Erie PA-Southern Erie PA-
526 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ERIE COUNTY THROUGH
615 PM EDT...
At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northwest Harborcreek, or over Erie, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Erie, North East, Northwest Harborcreek, Harborcreek, Lawrence Park,
Wesleyville, and Northwest Harborcr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4218 7976 4207 8008 4212 8012 4214 8009
4215 8013 4214 8013 4214 8014 4217 8012
4217 8008 4215 8010 4215 8006 4220 7994
4227 7976
TIME...MOT...LOC 2125Z 242DEG 19KT 4215 8004
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CampbellLocal storm report, May 22, 6:14 PM EDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
614 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM Tstm Wnd Dmg 1 WSW Wesleyville 42.13N 80.04W
05/22/2024 Erie PA Public
Large tree down on Fairmount Pwky. Time
estimated via radar.
&&
RCThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:23 PM EDT | Severe Thunderstorm Warning | CLE | Huron, Lorain, Medina | 52 min |
| May 22, 8:27 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Marion, Morrow | 48 min |
| May 22, 8:43 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 34 min |
| May 22, 8:48 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Huron, Richland | 42 min |
| May 22, 8:55 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 50 min |
| May 22, 8:57 PM EDT | Special Marine Warning | CLE | 93 min | |
| May 22, 9:08 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Knox, Marion, Morrow, Richland | 37 min |
| May 22, 9:09 PM EDT | Areal Flood Advisory | CLE | Lorain | 9 min |
| May 22, 9:15 PM EDT | Areal Flood Advisory | CLE | Crawford | 117 min |
| May 22, 9:15 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Huron, Lorain, Medina | 45 min |
| May 22, 9:18 PM EDT | Flash Flood Warning | CLE | Lorain | 3 hr |
| May 22, 9:47 PM EDT | Special Weather Statement | CLE | Ashland, Holmes, Wayne | 43 min |
| May 22, 9:47 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Lake, Medina, Portage, Summit | 43 min |
| May 22, 9:49 PM EDT | Special Marine Warning | CLE | 86 min | |
| May 22, 10:27 PM EDT | Special Marine Warning | CLE | 51 min | |
| May 22, 10:32 PM EDT | Special Weather Statement | CLE | Portage | 28 min |
| May 22, 10:46 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 59 min |
| May 22, 11:12 PM EDT | Special Marine Warning | CLE | 63 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.